Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 107, NWS Wichita, KS

May 22, 2014Greenwood County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 22, 2014, 3:43 PM CDT for Greenwood County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2014, 3:43 PM CDT (20:43 UTC)
Expired
May 22, 2014, 4:30 PM CDT
In force
47 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
60.0 mph

County Greenwood County, KS

The radar

The Wichita radar (KICT), 109 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.7 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2014-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-404 J/kg
Mixed-layer LCL
816 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:26 PM CDT, 17 minutes earlier.

Area forecast discussion, May 22, 3:26 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
326 PM CDT THU MAY 22 2014

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 325 PM CDT THU MAY 22 2014

LATE AFTERNOON/EARLY THIS EVENING
PERSISTENT CONVECTION FROM EARLIER THIS MORNING WENT UPSCALE
ALONG THE ASSOCIATED OUTFLOW ACROSS THE FLINT HILLS EARLY THIS
AFTERNOON. INTERSECTION OF STORM ON MESOSCALE OUTLFLOW AND THE
SYNOPTIC STATIONARY FRONT APPARENTLY PRODUCED BRIEF ROPE TORNADO
EAST OF ROSALIA NEAR GREENWOOD/BUTLER COUNTY LINE. SPC MESO
DATA SHOWED MLCAPE OF 1500-2000 J/KG WITH SOME LOW LEVEL CAPE
AIDING INITIAL UPDRAFTS. THIS CONVECTION WAS ASSOCIATED WITH
RESIDUAL WEAK MESO VORT AND SHOULD CONTINUE TO FOSTER STORMS
IN THE WARM/UNSTABLE AIRMASS INTO THE EARLY EVENING ACROSS
SOUTHEAST KANSAS AND THE FLINT HILLS.

LATER TONIGHT THROUGH SUNDAY
ADDITIONAL CONVECTION IS EXPECTED ACROSS THE HIGH PLAINS WHICH
MAY SUPPORT A COUPLE COMPLEX OF STORMS OVERNIGHT. WEAK STEERING
FLOW WILL MAKE IT A BIT DIFFICULT TO PORTEND WHERE CONVECTION
MAY IMPACT THE FORECAST AREA. HOWEVER WILL SHOW A GENERAL
UPTWEAK WITH MODEST POPS OVERNIGHT ACROSS THE ENTIRE AREA.
THE SHORT TERM MODELS ARE SOMEWHAT MORE IN AGREEMENT WITH A
SIGNAL FOR ORGANIZED CONVECTION TO AFFECT MUCH OF THE AREA
LATE FRIDAY INTO EARLY SATURDAY...AND WILL SHOW RELATIVELY
HIGHER POPS IN THESE TIME PERIODS. OTHERWISE...WITH LITTLE OR
NO CAPPING THROUGH SATURDAY...CHANCES FOR CONVECTION WILL REMAIN
IN THE FORECAST ALONG THE QUASI-STATIONARY FRONT. THIS FRONT
WILL WEAKEN AS IT SHIFTS NORTH DURING SUNDAY WITH INCREASING
SOUTHERLY FLOW ACROSS THE AREA. FOCUS FOR MORE ORGANIZED
CONVECTION SHOULD BE SITUATED ACROSS WESTERN KANSAS DURING THE
AFTERNOON., HOWEVER AS A SHORTWAVE EJECTS OUT ACROSS THE AREA
INTO SUNDAY NIGHT...BETTER CHANCES FOR CONVECTION SHOULD
AGAIN TRANSLATE EAST ACROSS MUCH OF THE AREA.

TEMPERATURES WILL REMAIN A LITTLE BIT ABOVE SEASONAL CLIMO
THOUGH NOT NEARLY AS HOT AS RECENT DAYS.

DARMOFAL

.LONG TERM...(MONDAY THROUGH THURSDAY)
ISSUED AT 325 PM CDT THU MAY 22 2014

THE MAIN CHALLENGE IS THE HANDLING OF THE REMNANT CLOSED
UPPER LOW ACROSS THE PLAINS THROUGH EARLY NEXT WEEK. THE
ECMWF HOLDS ON TO THIS A BIT LONGER WHICH WOULD LINGER
PRECIP/CONVECTIVE CHANCES ACROSS SOUTHEAST KANSAS. FOR NOW
WILL MAKE LITTLE CHANGE TO THE GOING FORECAST.

KED

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1230 PM CDT THU MAY 22 2014

A LINE OF SHOWERS AND THUNDERSTORMS EXTENDED ACROSS PORTIONS OF
CENTRAL AND SOUTH CENTRAL KANSAS. THIS LINE WAS MOVING SLOWLY
EASTWARD ACROSS THE AREA AND WILL IMPACT KICT BETWEEN 1830Z AND
1915Z WITH TRANSIENT MVFR CIGS OR LOWER BRIEFLY POSSIBLE. AN
OUTFLOW BOUNDARY WAS ALSO MOVING SOUTH ACROSS SOUTHEAST KANSAS AND
MAY PROVIDE AN ADDITIONAL FOCUS FOR DEEP MOIST CONVECTION DURING
THE AFTERNOON HOURS POSSIBLY IMPACTING KCNU. WE'RE EXPECTING A
LULL IN THE ACTIVITY BEHIND THIS LINE BEFORE ADDITIONAL SHOWERS
AND THUNDERSTORMS APPROACH FROM THE HIGH PLAINS AFTER 04-05Z.
UNCERTAINTY REMAINS IN HOW FAR EAST THE STORMS WILL SURVIVE BEFORE
DIMINISHING AFTER 07-09Z.

MWM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    66  82  65  81 /  40  50  60  50
HUTCHINSON      64  80  64  81 /  50  50  60  50
NEWTON          64  80  64  80 /  40  50  60  60
ELDORADO        64  80  64  80 /  40  50  60  60
WINFIELD-KWLD   66  83  65  82 /  40  50  50  50
RUSSELL         62  78  62  81 /  40  40  60  50
GREAT BEND      63  78  63  80 /  50  40  60  50
SALINA          63  80  64  81 /  40  40  60  50
MCPHERSON       64  80  64  80 /  40  50  60  50
COFFEYVILLE     67  83  66  83 /  40  40  40  50
CHANUTE         65  81  65  81 /  40  40  40  50
IOLA            64  80  65  80 /  50  40  40  60
PARSONS-KPPF    66  83  65  82 /  40  40  40  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, May 22, 11:00 AM CDT, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1100 AM CDT THU MAY 22 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-231030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1100 AM CDT THU MAY 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG TO MARGINALLY SEVERE STORMS WITH LARGE HAIL AND
DAMAGING WINDS ARE POSSIBLE THIS AFTERNOON CONTINUING INTO THE
OVERNIGHT HOURS. THE BEST CHANCE FOR STORMS WILL BE MAINLY WEST OF
THE KANSAS TURNPIKE AND NORTH OF HIGHWAY 54. THE MAIN CONCERN WILL
BE QUARTER SIZED HAIL AND ISOLATED WIND GUSTS TO AROUND 60 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SUMMER LIKE WEATHER PATTERN WILL BRING ADDITIONAL CHANCES FOR
THUNDERSTORMS FOR FRIDAY THROUGH TUESDAY...WITH THE CHANCES OF
STORMS INCREASING THROUGHOUT THE WEEKEND. ISOLATED TO SCATTERED
STORMS WITH SMALL HAIL AND GUSTY WINDS ARE LIKELY THROUGHOUT THE
PERIOD. HOWEVER STRONG STORMS...AND A FEW SEVERE STORMS WILL ALSO
OCCUR AT SOME POINT DURING THIS PERIOD. THE SLOW MOVING NATURE TO
THE STORMS MAY ALSO LEAD TO SOME LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Local storm report, May 22, 2:26 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
226 PM CDT THU MAY 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             CASSODAY                38.04N 96.64W
05/22/2014  M1.75 INCH       BUTLER             KS   PUBLIC

&&

MWM
Special weather statement, May 22, 2:54 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
254 PM CDT THU MAY 22 2014

KSZ069-070-222030-
BUTLER-GREENWOOD-
254 PM CDT THU MAY 22 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL BUTLER COUNTY IN SOUTH CENTRAL KANSAS...
  WESTERN GREENWOOD COUNTY IN SOUTHEAST KANSAS...

* UNTIL 330 PM CDT

* AT 248 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 12 MILES WEST OF EUREKA...MOVING
  EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF WESTERN GREENWOOD COUNTY.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3803 9634 3762 9637 3776 9662 3794 9659
TIME...MOT...LOC 1954Z 278DEG 9KT 3784 9648

MCGUIRE
Local storm report, May 22, 3:06 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
306 PM CDT THU MAY 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TORNADO          13 ENE EL DORADO        37.89N 96.64W
05/22/2014                   BUTLER             KS   EMERGENCY MNGR

            MULTIPLE REPORTS OF ROPE TORNADO BY PUBLIC. RELAYED BY EM
            VIA 800 MHZ

&&

SMF
Local storm report, May 22, 3:22 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
322 PM CDT THU MAY 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND GST     16 ENE EL DORADO        37.91N 96.59W
05/22/2014  E60 MPH          BUTLER             KS   PUBLIC

            RELAYED BY GREENWOOD EM

&&

SMF
Special weather statement, May 22, 3:28 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
328 PM CDT THU MAY 22 2014

KSZ093-222100-
COWLEY-
328 PM CDT THU MAY 22 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL COWLEY COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 400 PM CDT

* AT 327 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF GEUDA SPRINGS...OR
  10 MILES SOUTHWEST OF WINFIELD...MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WINFIELD...ARKANSAS CITY AND STROTHER FIELD AIRPORT.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3707 9715 3727 9714 3728 9684 3705 9685
      3704 9715
TIME...MOT...LOC 2028Z 280DEG 13KT 3719 9711

MCGUIRE
Local storm report, May 22, 3:39 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
339 PM CDT THU MAY 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             5 W EUREKA              37.82N 96.38W
05/22/2014  E0.75 INCH       GREENWOOD          KS   EMERGENCY MNGR

&&

SMF

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 1:17 AM CDTSpecial Weather StatementICTRussell28 min
May 22, 1:28 AM CDTSpecial Weather StatementICTRussell32 min
May 22, 1:53 AM CDTSpecial Weather StatementICTLincoln22 min
May 22, 2:22 AM CDTSpecial Weather StatementICTLincoln23 min
May 22, 1:54 PM CDTSpecial Weather StatementICTChase36 min
May 22, 2:01 PM CDTSevere Thunderstorm WarningICTButler, Chase44 min
May 22, 2:54 PM CDTSpecial Weather StatementICTGreenwood36 min
May 22, 3:00 PM CDTSevere Thunderstorm WarningICTGreenwood45 min
May 22, 3:28 PM CDTSpecial Weather StatementICTCowley32 min
May 22, 4:03 PM CDTSevere Thunderstorm WarningICTCowley42 min
May 22, 4:05 PM CDTSevere Thunderstorm WarningICTElk40 min
May 22, 4:07 PM CDTSpecial Weather StatementICTWoodson23 min
May 22, 4:26 PM CDTSevere Thunderstorm WarningICTGreenwood, Wilson, Woodson64 min
May 22, 4:28 PM CDTSpecial Weather StatementICTAllen32 min
May 22, 4:40 PM CDTSevere Thunderstorm WarningICTElk, Wilson65 min
May 22, 5:00 PM CDTSpecial Weather StatementICTNeosho30 min
May 22, 5:19 PM CDTSpecial Weather StatementICTAllen26 min
May 22, 5:40 PM CDTSpecial Weather StatementICTNeosho35 min
May 22, 6:13 PM CDTSpecial Weather StatementICTMontgomery47 min
May 22, 6:29 PM CDTSpecial Weather StatementICTHarper46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.